Tainted OTC drugs. Remeber Tylenol?

  1. 3
    http://articles.latimes.com/2013/feb...zarus-20130222

    Sue Grey had used the product before, so she knew what to expect when she purchased a bottle of Super Colon Cleanse at a Woodland Hills CVS drugstore. Inside should have been 240 little gray capsules.
    But when Grey, 57, opened the sealed bottle at her Calabasas home, she found that it contained the painkiller Motrin plus some strange-looking discs that resembled slices of dried sausage.

    She and her boyfriend, Kip Green, immediately returned to CVS and notified the manager. With the manager looking on, they pulled another sealed bottle of Super Colon Cleanse from the shelf and opened it.
    This time they found a prescription anti-seizure medicine called Depakote, which is used to treat bipolar disorder, epilepsy and chronic migraines.


    Michael Kessler, president of Kessler International, a New York firm specializing in investigation of product-tampering cases, said it's very difficult to know how many such incidents occur each year.


    This really bothered me. If you try a new product you have no idea what it should look like,
    "Many times, a company will do everything it can to hush it up," he said. "For this reason, consumers should closely look at everything before they ingest it." - Michael Kessler
    sharpeimom, Jolie, and TheCommuter like this.
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 797 Views
    Find Similar Topics
  4. 21 Comments so far...

  5. 0
    Wow that's awful...
  6. 7
    I lived in the Chicago area during the Tylenol tampering crisis and remember it vividly. EMS workers were credited with identifying a pattern of cyanide poisoning in distant and seemingly unrelated areas. Suddenly, products that we all used and trusted were suspect. New precautions were put into practice that we now take for granted, including tamper-evident packaging and gel-caps. One man who attempted to extort money was tried and found guilty, but he was never thought to have been involved with the tampering, just tried to capitalize off of someone else's crime.

    A good reminder that we must be vigilant, teach our kids and patients how to protect themselves, and at the risk blaming the victim (which I don't intend to do) think twice about taking something that we really don't need.
    Esme12, Hygiene Queen, tewdles, and 4 others like this.
  7. 3
    I have been looking for further info on this and cannot find any. If anyone does, please post.
    tewdles, sharpeimom, and herring_RN like this.
  8. 1
    weird story
    tewdles likes this.
  9. 0
    We use Omnicare pharmacy in the LTC-the meds are in blister packs.I personally have discovered several errors like this in the past few years,several of my co-workers have also.
  10. 1
    ktwlpn, when you find these errors what do you do?

    It used to happen where I worked and we made a big stinki about it. Unsual occ. forms and followup with the pharmacy. I don't think it ever got out of their pharmacy so I suspect no national stats.
    tewdles likes this.
  11. 1
    You have to make a stink about it when you find errors such as that, me thinks.
    herring_RN likes this.
  12. 2
    Quote from tewdles
    You have to make a stink about it when you find errors such as that, me thinks.
    But what I read and saw in practice was it was limited reporting. Only the individual pharmacy knew of the errors. There is no national reporting, that I am aware of. How would you know about this issue except for one paper in CA? And only because the people came forward. I looked to see if the story had been picked up. No. Are other pharmacies likely to have the same issues? Likely, but if not nationally reported, who will know?

    I understand some would prefer less government intrusion. I would rather have the FDA get reports of incorrect meds being offered by pharmacies. Then an investigation could be launched to determine causation. Burying the info puts all of us at risk. What can you get OTC safely? How sure are you now that you see this one situation and know there is no central reporting of these errors. Taking Motrin if allergic to ASA, or having bleeding issues could be fatal. Heaven only knows what Depakote might do to someone unused to taking it. Titration of this drug is common.

    I think we need more stink and less laissez faire attitude.
    tewdles and herring_RN like this.
  13. 0
    How is this product classified? By law, OTC mess are regulated differently than products classified as herbs or supplements.


Top